Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 24, 2005, 3:38 AM CST for Karnes County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2005, 3:38 AM CST (09:38 UTC)
- Expired
- Feb 24, 2005, 4:45 AM CST
- In force
- 67 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Karnes County, TX
The radar
The Austin/San Antonio radar (KEWX), 86 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 2:15 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 9.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1789 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 240938 SVREWX TXC255-241045- /O.NEW.KEWX.SV.W.0020.050224T0938Z-050224T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 338 AM CST THU FEB 24 2005 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... KARNES * UNTIL 445 AM CST * AT 336 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF KARNES CITY...AND MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE RUNGE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2910 9789 2893 9810 2876 9769 2884 9761 $$
2 follow-up statements
000 WWUS54 KEWX 241013 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 414 AM CST THU FEB 24 2005 TXC255-241045- /O.CON.KEWX.SV.W.0020.000000T0000Z-050224T1045Z/ KARNES TX- 414 AM CST THU FEB 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 AM CST FOR KARNES COUNTY... AT 410 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF KENEDY...MOVING SOUTHEAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED OVER GILLETT...MOVING SOUTHEAST AT 40 MPH.. LAT...LON 2910 9789 2893 9810 2869 9779 2884 9761 $$
000 WWUS54 KEWX 241033 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 432 AM CST THU FEB 24 2005 TXC255-241042- /O.CAN.KEWX.SV.W.0020.000000T0000Z-050224T1045Z/ KARNES TX- 432 AM CST THU FEB 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KARNES COUNTY IS CANCELLED... THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED SOUTHEAST OUT OF KARNES COUNTY. AS A RESULT...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 2910 9789 2893 9810 2869 9779 2884 9761 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 9:15 PM CST, 6 hours 23 minutes earlier.
Area forecast discussion, Feb 23, 9:15 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
915 PM CST WED FEB 23 2005
.UPDATE...LOW LEVEL WAVE MOVING IN FROM MEXICO LATE TONIGHT WILL INTERACT WITH
COLD FRONT MOVING INTO THE HILL COUNTRY. HEAVY RAINS COULD CAUSE FLOODING BY
LATE TONIGHT. FRONT COULD WAVE IN INTERACTION WITH UPPER WAVE IN FOCUSING
HEAVY CONVECTION. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN MODERATELY
UNSTABLE AIRMASS. SEVERE THUNDERSTORM WATCH 37 AND FLASH FLOOD WATCH LOOK WELL
PLACED AT PRESENT.
&&
.PREV DISCUSSION... /ISSUED 330 PM CST WED FEB 23 2005/
DISCUSSION...
UPPER LOW RESPONSIBLE FOR THE ADVERSE WX IN CA WILL HAVE A SIGNIFICANT
IMPACT ON SC TX WX TONIGHT THORUGH THE WEEKEND.
SUNSHINE HAS BECOME UNLIMITED ACROSS SOUTH CENTRAL TEXAS AND THIS IS
RESULTING DEVELOPING SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS AND
THE ISSUANCE OF SVR WATCH NO. 36. THUNDERSTORMS HAVE ALREADY PRODUCED
BASEBALL SIZED HAIL OVER TERREL COUNTY, AND THIS SUPERCELL COULD DRIFT
INTO NORTHERN VAL VERDE COUNTY IN THE NEXT HOUR. CUMULUS DEVELOPMENT
IS MODERATE TO TOWERING OUTSIDE THE WINDOW AT 3 PM, SO THERE SHOULD BE
WARNINGS GOING OUT VERY SOON. THE THUNDERSTORMS FORMING THROUGH THIS
EVENING IS NOT WHY WE HAVE ISSUED A FLASH FLOOD WATCH FOR TONIGHT AND
THURSDAY MORNING. HOWEVER, THESE MAY MOVE SLOW ENOUGH TO PRODUCED
LOCALLIZED FLOODING. WITH VERY STEEP LAPSE RATES, THERE IS SIGNIFICANT
ENOUGH SHEAR WITH THESE SYSTEMS TO PRODUCE TORNADOES WITH MOST STORMS
EXPECTED TO VERIFY WARNINGS WITH LARGE HAIL.
A SLOW MOVING COLD FRONT WILL ENTER SOUTH CENTRAL TEXAS THIS EVENING,
BUT WILL BE HARD TO DEFINE EARLY ON DUE TO THE MORNING MCS OVER NC TX
AND THE DEVELOPING CONVECTION ALONG THE REMNANT MCS BOUNDARY LOCATED
OVER THE CENTRAL HILL COUNTRY. BY LATE THIS EVENING, THE FLOODING
THREAT SHOULD BECOME MORE VISIBLE AS THUNDERSTORMS BECOME MORE ALIGNED
ALONG THE FRONT. THIS FRONTAL SYSTEM WILL MOVE SLOW WITH OVERRUNNING
PRECIP CAPABLE OF PRODUCING RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR
THROUGH THURSDAY MORNING. THIS CONVECTION SHOULD START TO PULL EAST
OF THE FORECAST AREA BY DAYBREAK THURSDAY, AND THE NEED TO EXTEND THE
WATCH PAST NOON IS UNLIKELY. HOWEVER, A WET OVERRUNNNING TYPE PATTERN
IS STILL EXPECTED GOING INTO THE WEEKEND WITH SLOW DRYING EXPECTED FROM
THE WEAKENING UPPER LOW FINALLY EJECTING INTO THE CENTRAL PLAINS. A
FRONT WILL ACCELERATE DRYING BY MONDAY, BUT ANOTHER STORM SYSTEM IS
EXPECTED TO BRING MORE RAINS TO THE AREA BY THE MID PART OF NEXT WEEK.
CURRENT MODEL DATA HINTS THAT THIS SYSTEM WILL ALSO BE CAPABLE OF
PRODUCING A ROUND OF THUNDERSTORMS LATE IN THE WEEK.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT FROM 8 PM WEDNESDAY UNTIL NOON CST
THURSDAY FOR THE FOLLOWING ZONES...ATASCOSA...BANDERA...
BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
WILLIAMSON...AND WILSON.
SEVERE THUNDERSTORM WATCH NUMBER 37 IN EFFECT TIL 3 AM CST
FOR THE FOLLOWING ZONES...VAL VERDE...EDWARDS...KINNEY...
MAVERICK...REAL...UVALDE...ZAVALA...DIMMIT...KERR...BANDERA
...MEDINA...FRIO...GILLESPIE...KENDALL...BEXAR...ATASCOSA...
BLANCO AND COMAL.
&&
19/02Hazardous weather outlook, Feb 23, 5:19 AM CST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 519 AM CST WED FEB 23 2005 TXZ171>173-183>194-202>209-217>225-228-241100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 519 AM CST WED FEB 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT AND ANOTHER UPPER LEVEL DISTURBANCE MOVE ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH MAY BE REQUIRED BY TONIGHT. IN ADDITION...SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALL PEOPLE ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS SHOULD CLOSELY MONITOR WEATHER CONDITIONS LATER THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN PARTS OF SOUTH CENTRAL TEXAS THURSDAY MORNING. THERE IS SLIGHT CHANCE THAT LOCALLY HEAVY RAINFALL MAY CONTINUE INTO THURSDAY MORNING. RAIN CHANCES THEN SLOWLY DECREASE THURSDAY AFTERNOON THROUGH THE WEEKEND. BY EARLY NEXT WEEK...A DRIER WEATHER PATTERN WILL DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Feb 23, 10:17 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL BOERNE 29.80N 98.74W
02/23/2005 3.00 INCH KENDALL TX TRAINED SPOTTER
8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
DIAMETER.
&&
DCLocal storm report, Feb 23, 11:08 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 NNW COMFORT 29.80N 98.74W
02/23/2005 3.00 INCH KENDALL TX TRAINED SPOTTER
8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
DIAMETER.
&&
DCLocal storm report, Feb 24, 1:04 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CST THU FEB 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL UTOPIA 29.62N 99.53W
02/24/2005 0.75 INCH UVALDE TX CO-OP OBSERVER
&&
DCLocal storm report, Feb 24, 1:54 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 AM CST THU FEB 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM TSTM WND GST HONDO 29.36N 99.16W
02/24/2005 67 MPH MEDINA TX OFFICIAL NWS OBS
REPORTED BY HONDO ASOS.
&&
DCLocal storm report, Feb 24, 3:22 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 AM CST THU FEB 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG LYTLE 29.23N 98.80W
02/24/2005 ATASCOSA TX LAW ENFORCEMENT
TREES DOWN.
&&
DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 6:13 PM CST | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 62 min |
| Feb 23, 6:43 PM CST | Severe Thunderstorm Warning | EWX | Kendall | 62 min |
| Feb 23, 7:14 PM CST | Severe Thunderstorm Warning | EWX | Val Verde | 61 min |
| Feb 23, 7:40 PM CST | Severe Thunderstorm Warning | EWX | Edwards | 65 min |
| Feb 23, 8:06 PM CST | Severe Thunderstorm Warning | EWX | Val Verde | 54 min |
| Feb 23, 8:45 PM CST | Severe Thunderstorm Warning | EWX | Edwards | 60 min |
| Feb 23, 8:53 PM CST | Severe Thunderstorm Warning | EWX | Val Verde | 67 min |
| Feb 23, 10:11 PM CST | Severe Thunderstorm Warning | EWX | Val Verde | 34 min |
| Feb 23, 10:24 PM CST | Tornado Warning | EWX | Val Verde | 36 min |
| Feb 23, 11:14 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 46 min |
| Feb 24, 12:13 AM CST | Severe Thunderstorm Warning | EWX | Zavala | 62 min |
| Feb 24, 12:40 AM CST | Tornado Warning | EWX | Zavala | 50 min |
| Feb 24, 12:55 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Uvalde | 35 min |
| Feb 24, 1:20 AM CST | Severe Thunderstorm Warning | EWX | Frio, Zavala | 55 min |
| Feb 24, 1:49 AM CST | Severe Thunderstorm Warning | EWX | Bexar, Medina | 58 min |
| Feb 24, 2:08 AM CST | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 71 min |
| Feb 24, 3:00 AM CST | Severe Thunderstorm Warning | EWX | Zavala | 62 min |
| Feb 24, 3:04 AM CST | Severe Thunderstorm Warning | EWX | Wilson | 60 min |
| Feb 24, 3:56 AM CST | Severe Thunderstorm Warning | EWX | DeWitt | 68 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.